Alert archive / Nebraska / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 216, NWS Hastings, NE
NWS Hastings, NE issued this severe thunderstorm warning at Jul 8, 2004, 10:55 PM CDT for Furnas County, Nebraska. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 8, 2004, 10:55 PM CDT (03:55 UTC)
- Expired
- Jul 9, 2004, 12:00 AM CDT
- In force
- 65 min
- Issued by
- NWS Hastings, NE
- Area
- Counties, with a storm outline in the text
County Furnas County, NE
The radar
The Grand Island radar (KUEX), 126 km from the middle of the area, began a volume at 03:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 8, 9:45 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 3.9 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1868 J/kg
- Mixed-layer CIN
- -201 J/kg
- Mixed-layer LCL
- 1853 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 188 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -2.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 3:21 PM CDT, 7 hours 34 minutes earlier.
Area forecast discussion, Jul 8, 3:21 PM CDT, 7 hours 34 minutes before
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE HASTINGS NE 321 PM CDT THU JUL 08 2004 .SHORT TERM...LATEST SURFACE ANALYSIS REVEALS A STALLED OUT WARM FRONT SITTING ACROSS NORTHERN KANSAS WHILE A WEAK COLD FRONT IS MOVING INTO NORTHWEST NEBRASKA. DEEP BOUNDARY LAYER MOISTURE AND RESULTANT HIGH INSTABILITY IS PRESENT ON BOTH SIDES OF THE WARM FRONT...BUT CAPPING IS VERY STRONG AT THIS TIME. WATER VAPOR IMAGERY REVEALS TWO DISTINCT WAVES TO IMPACT AREA THIS EVENING. FIRST WAVE IS CURRENTLY ACROSS THE PLAINS AND HAS PRODUCED A THICK FIELD OF SHALLOW CU FROM NORTH CENTRAL KANSAS INTO EASTERN NEBRASKA. HOWEVER...IT APPEARS AT THIS TIME AS THOUGH CAP WILL LIKELY REMAIN TOO STRONG FOR DEEP CONVECTION TO INITIATE WITH THIS WAVE. THIS SHIFTS ATTENTION TOWARD THE SECOND WAVE CURRENTLY MOVING ACROSS WYOMING. ANTICIPATE CONVECTION TO FIRE OVER THE HIGH PLAINS BY EVENING AS WAVE ENCOUNTERS BETTER INSTABILITY. AS LLJ FORMS OVER AREA BY 06-09Z TIME FRAME...THIS CONVECTION WOULD MOVE INTO CWA. NOCTURNAL SEVERE THREAT WILL BE MORE OR LESS CONFINED TO WIND AND HAIL. UPPER RIDGE THEN BEGINS TO AMPLIFY ACROSS THE CENTRAL PLAINS BY FRIDAY INTO SATURDAY. THIS WILL ALLOW WEAK WARM FRONT TO ESSENTIALLY BECOME DIFFUSE WHILE LEE TROUGH STRENGTHENS OVER THE HIGH PLAINS. THIS WILL MEAN A COUPLE OF THINGS FOR FORECAST AREA...MUCH WARMER TEMPERATURES BEHIND GOOD WAA OVER THE NEXT COUPLE OF DAYS...AND MUCH LOWER CHANCE OF PRECIP. ANY PRECIP CHANCE LIKELY WILL BE CONFINED TO AREAS WEST OF HIGHWAY 183 AS AN OCCASIONAL CELL DRIFTS OFF OF THE HIGH PLAINS INTO WESTERN CWA. WILL AIM TEMPERATURES INTO THE UPPER 80S TO MID 90S BOTH DAYS. .LONG TERM...SUNDAY THROUGH THURSDAY. QUESTION REMAINS HOW STRONG THE UPPER RIDGE BUILDS INTO THE PLAINS AND THEN WHETHER IT HOLDS ITS POSITION IN THE LATTER PART OF THE WEEK OR GETS PUSHED SOUTH AS CANADIAN WAVES MOVE ACROSS. TEMPERATURES HAVE STRUGGLED TO REACH THE UPPER 80S AND 90S PAST COUPLE OF DAYS WITH BOUNDARIES HANGING OVER OR JUST SOUTH OF CWA. THINKING IS THAT AS UPPER RIDGE CONTINUES TO BUILD THE WESTERLIES WILL SHIFT TO THE NORTH FINALLY ALLOWING WARMUP AND DRYING THINGS OUT INTO THE FIRST PART OF THE WORK WEEK. MID 90S SEEM REASONABLE MONDAY AND TUESDAY. OPERATIONAL GFS WANTS TO PUSH RIDGE BACK DOWN WED AND THURS PUTTING US BACK INTO BETTER NORTHWEST FLOW WHICH WOULD COOL THINGS OFF SLIGHTLY AND BRING BACK CHANCE OF PRECIPITATION. ECMWF LOOKS TO KEEP HIGHER HEIGHTS IN REGION. FOR NOW WILL DROP HIGH TEMPERATURES JUST A LITTLE FOR DAYS 6 AND 7 BUT PLAN TO KEEP DRY FORECAST GOING UNTIL BETTER CONSISTENCY ON SITUATION CAN BE OBTAINED. && .GID WATCHES/WARNINGS/ADVISORIES... .NE...NONE. .KS...NONE. && AWJ/RE
Hazardous weather outlook, Jul 8, 4:37 PM CDT, 6 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 437 PM CDT THU JUL 8 2004 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-091200- ADAMS-BUFFALO-CLAY-DAWSON-FILLMORE-FRANKLIN-FURNAS-GOSPER-GREELEY- HALL-HAMILTON-HARLAN-HOWARD-JEWELL-KEARNEY-MERRICK-MITCHELL-NANCE- NUCKOLLS-OSBORNE-PHELPS-PHILLIPS-POLK-ROOKS-SHERMAN-SMITH-THAYER- VALLEY-WEBSTER-YORK- 437 PM CDT THU JUL 8 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...TONIGHT A SLIGHT RISK OF SEVERE WEATHER WILL EXIST PRIMARILY LATE THIS EVENING AND OVERNIGHT HOURS OVER MOST OF THE OUTLOOK AREA. THUNDERSTORMS ARE EXPECTED TO FORM OVER THE HIGH PLAINS BY EARLY THIS EVENING AND THEN WILL MOVE INTO THE OUTLOOK AREA DURING THE MID EVENING TO OVERNIGHT HOURS. STRONG AND DAMAGING WINDS ALONG WITH LARGE HAIL WILL BE POSSIBLE WITH ANY OF THESE STORMS. HEAVY RAINFALL FROM THESE STORMS MAY ALSO PRODUCE SOME ISOLATED AREAS OF FLASH FLOODING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY THUNDERSTORMS ARE POSSIBLE AGAIN LATE FRIDAY AFTERNOON THROUGH SATURDAY. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE TONIGHT ACROSS THE OUTLOOK AREA. AWJ
The office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 10:00 PM CDT | Severe Thunderstorm Warning | GID | Dawson | 60 min |
| Jul 8, 10:29 PM CDT | Tornado Warning | GID | Dawson | 46 min |
| Jul 8, 10:33 PM CDT | Severe Thunderstorm Warning | GID | Gosper | 57 min |
| Jul 8, 10:38 PM CDT | Severe Thunderstorm Warning | GID | Sherman | 67 min |
| Jul 8, 10:47 PM CDT | Severe Thunderstorm Warning | GID | Phelps | 58 min |
| Jul 8, 10:59 PM CDT | Tornado Warning | GID | Buffalo | 46 min |
| Jul 8, 11:28 PM CDT | Severe Thunderstorm Warning | GID | Harlan | 62 min |
| Jul 8, 11:30 PM CDT | Severe Thunderstorm Warning | GID | Kearney | 45 min |
| Jul 8, 11:33 PM CDT | Severe Thunderstorm Warning | GID | Greeley, Howard, Sherman | 57 min |
| Jul 8, 11:40 PM CDT | Severe Thunderstorm Warning | GID | Buffalo | 65 min |
| Jul 8, 11:47 PM CDT | Severe Thunderstorm Warning | GID | Adams, Hall | 58 min |
| Jul 8, 11:56 PM CDT | Severe Thunderstorm Warning | GID | Franklin | 64 min |
| Jul 8, 11:58 PM CDT | Flash Flood Warning | GID | Greeley, Howard, Sherman | 6 hr |
| Jul 8, 11:58 PM CDT | Severe Thunderstorm Warning | GID | Webster | 62 min |
| Jul 9, 12:00 AM CDT | Severe Thunderstorm Warning | GID | Nance | 60 min |
| Jul 9, 12:22 AM CDT | Severe Thunderstorm Warning | GID | Clay | 53 min |
| Jul 9, 12:23 AM CDT | Severe Thunderstorm Warning | GID | Greeley, Howard | 37 min |
| Jul 9, 12:28 AM CDT | Severe Thunderstorm Warning | GID | Nuckolls | 62 min |
| Jul 9, 12:33 AM CDT | Severe Thunderstorm Warning | GID | Hamilton, Merrick | 57 min |
| Jul 9, 12:54 AM CDT | Severe Thunderstorm Warning | GID | Fillmore, Thayer | 51 min |
| Jul 9, 12:56 AM CDT | Severe Thunderstorm Warning | GID | Nance | 64 min |
| Jul 9, 1:05 AM CDT | Severe Thunderstorm Warning | GID | Nance | 55 min |
| Jul 9, 1:07 AM CDT | Severe Thunderstorm Warning | GID | Polk, York | 68 min |
| Jul 9, 1:18 AM CDT | Flash Flood Warning | GID | Merrick, Nance | 6 hr |
| Jul 9, 1:28 AM CDT | Severe Thunderstorm Warning | GID | Hamilton, Merrick | 32 min |
| Jul 9, 1:39 AM CDT | Flash Flood Warning | GID | Polk | 6 hr |
| Jul 8, 11:55 PM CDT | Severe Thunderstorm Warning | GID | Phillips | 65 min |
| Jul 9, 12:10 AM CDT | Severe Thunderstorm Warning | GID | Smith | 65 min |
| Jul 9, 12:34 AM CDT | Severe Thunderstorm Warning | GID | Jewell | 56 min |
| Jul 9, 1:14 AM CDT | Severe Thunderstorm Warning | GID | Smith | 46 min |
| Jul 9, 1:28 AM CDT | Severe Thunderstorm Warning | GID | Jewell | 62 min |
| Jul 9, 1:32 AM CDT | Severe Thunderstorm Warning | GID | Jewell | 58 min |
| Jul 9, 1:35 AM CDT | Flash Flood Warning | GID | Jewell, Mitchell, Osborne | 6 hr |
| Jul 9, 2:00 AM CDT | Severe Thunderstorm Warning | GID | Mitchell, Osborne | 45 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.